Missouri, 2021

Tornadoes and Hail in Missouri, October 24, 2021

October 24, 2021 · NWS EAX · 13 events in 6 counties and zones

On the afternoon of October 24, 2021, several tornadoes formed across northern Missouri. These tornadoes produced some isolated damage, but mostly remained over open territory.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$285,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of October 24, 2021, several tornadoes formed across northern Missouri. These tornadoes produced some isolated damage, but mostly remained over open territory. The most impactful tornado formed near Chillicothe, and went on to produce EF-2 damage in Purdin, Missouri. There were no reported injuries from these tornadoes despite the visible heavy damage in certain locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 24, 12:24 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 24, 12:24 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
124 PM CDT Sun Oct 24 2021

.Discussion...
Issued at 238 AM CDT SUN OCT 24 2021

Today:

Overnight, a warm front lifted north across mid Missouri. Storms
have stayed fairly well behaved overnight, with most staying
below severe limits. A few additional showers and thunderstorms
have developed in the warm sector in a broad area of ascent.
Severe weather is not anticipated with these morning storms, but
brief heavy downpours will be possible.

Shower and thunderstorm activity will move out by mid morning and we
will see some dry time through the day.  Likely will see quite a bit
of cloud cover lingering through the day, but expect to see some
clearing in the warm sector.  Ample southerly flow will continue to
draw moisture north through the day. As this happens, increasing
cape values up to 2000 j/kg will be in place by the afternoon.
Additionally healthy shear approaching 50 knots will also increase
through the afternoon. By early afternoon, expect a cold front to
be moving into western Missouri. The front will continue tracking
east, where eventually storms will ignite along it. Storms are
expected to develop east of I-35 and well east of the Kansas City
Metro. Most will stay dry, but those in our far western and
southeastern counties will want to pay close attention to the
skies in the afternoon. Storms are expected to quickly develop and
merge into a line with the main severe threat being strong winds.
But any storms that can stay more discrete will have a short
lived potential for large hail and a tornado can't be ruled out.
The line of storms will move out of our area by sunset and will
track through southeast Missouri with continued potential for
strong winds in those area. But for us, expect a dry forecast to
return by late Sunday evening.

The workweek:

Things will cool off behind the cold front and
Monday morning lows may dip into the 30s again for those in
northwest Missouri. The rest of the area should expect mid 40s to
start the day Monday. Sunshine will return Monday, but its going
to remain chilly with highs only topping out in the 50s across
the area. Dry weather will continue on Tuesday with a brief warm
up into the 60s again. Active weather will return to the area
Wednesday and Thursday as a deepening trough swings thorough the
midwest. This will bring additional chances for showers and
thunderstorms. Highs will return to the upper 50s for the second
half of the week with lows remaining in the 40s. Dry conditions
will return for Friday into Halloween weekend with highs back to
the low 60s to upper 50s.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 123 PM CDT SUN OCT 24 2021

Terminals have improved to VFR with a mid level cloud deck in
place as southerly winds have increased out ahead of an
approaching surface low and cold front. This front will move
through the terminals around 20z, with winds turning westerly
behind the front and gusting to 25 knots or so. An isolated shower
or storm will be possible with the frontal passage, but better
coverage of storms will remain east of the terminals. MVFR CIGs
should return later this afternoon and remain there through the
majority of the period before improving to VFR by mid to late
Monday morning. Winds will turn northwesterly overnight tonight
with gusts relaxing.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...BMW
Hazardous weather outlook, Oct 24, 4:15 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Sun Oct 24 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Sun Oct 24 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered morning thunderstorms will continue before moving out of
the area by midday. A few of these storms may produce hail and
localized heavy rainfall.

Severe storms are possible this afternoon and early evening. The
greatest risk area is along and east of a line from Clinton to
Moberly Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Oct 24, 1:40 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TORNADO          2 NW TROY               39.81N 95.12W
10/24/2021                   DONIPHAN           KS   EMERGENCY MNGR

            EMD REPORTED VISUAL OF TORNADO WITH DEBRIS.

&&

The radar

The Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 4 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Clinton

When
October 24, 2:27 PM CST to 2:28 PM CST
Where
Clinton County, 5.22 mi SE of Gridley to 5.29 mi SE of Gridley
Rating
EF0
Path length
0.43 mi
Path width
40 yd
Continued into
Caldwell, Mo (EAX)
Reported by
NWS Storm Survey
Coordinates
39.618, -94.214

This tornado developed just east of Interstate 35 in Clinton County, MO. It quickly crossed into Caldwell County, MO where it damaged several trees and a few buildings. The tornado dissipated just east of Goose Creek and State Route D.

Tornado, Caldwell

When
October 24, 2:28 PM CST to 2:33 PM CST
Where
Caldwell County, 3 mi W of Mirabile to 1.82 mi NNE of Mirabile
Rating
EF1
Path length
4.21 mi
Path width
40 yd
Property damage
$10,000
Reported by
NWS Employee
Coordinates
39.621, -94.206

This tornado developed just east of Interstate 35 in Clinton County, MO. It quickly crossed into Caldwell County, MO where it damaged several trees and a few buildings. The tornado dissipated just east of Goose Creek and State Route D.

Tornado, Daviess

When
October 24, 2:36 PM CST to 2:37 PM CST
Where
Daviess County, 3.07 mi SW of Pattonsburg to 2.93 mi SW of Pattonsburg
Rating
EF0
Path length
0.14 mi
Path width
20 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.022, -94.175

A weak and brief tornado formed in Daviess County that destroyed an outbuilding at a residential farm in a rural area. NWS survey also indicated a grain bin caved in at the property.

Thunderstorm Wind, Daviess

When
October 24, 2:50 PM CST to 2:51 PM CST
Where
Daviess County, 2.33 mi SSW of Coffey
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.070, -94.020

A few trees were uprooted in the Pattonsburg area.

Hail, Caldwell

When
October 24, 3:02 PM CST to 3:03 PM CST
Where
Caldwell County, 1.27 mi ESE of Breckenridge
Measured
1.5 in hail
Reported by
Public
Coordinates
39.760, -93.800

Tornado, Livingston

When
October 24, 3:16 PM CST to 3:17 PM CST
Where
Livingston County, 2.18 mi S of Spring Hill to 2.14 mi S of Spring Hill
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.839, -93.649

On the storm survey of a larger tornado just downstream of this location a metal building was seen heavily damaged. It was determined to not be part of the path of the larger tornado downstream.

Thunderstorm Wind, Livingston

When
October 24, 3:31 PM CST to 3:34 PM CST
Where
Livingston County, 3.98 mi E of Sturges
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.871, -93.426

On a survey of a large tornado a manufactured home was seen outside of the tornado path slide off its blocks. This damage was consistent with the location and behavior of strong RFD winds south of the track of the tornado off to the northeast.

Tornado, Livingston

When
October 24, 3:31 PM CST to 3:40 PM CST
Where
Livingston County, 3.96 mi SW of Eversonville to 2.6 mi S of Eversonville
Rating
EF1
Path length
3.18 mi
Path width
150 yd
Continued into
Linn, Mo (EAX)
Reported by
NWS Storm Survey
Coordinates
39.878, -93.421

A large and long-tracked tornado formed just northeast of Chillicothe and proceeded into Linn County. The tornado stayed over mainly rural areas of Livingston County, but still impacted a few residences and outbuildings in the east central part of the county. This is the first section of the tornado that tracked into Linn County and impacted Purdin, Missouri.

Tornado, Linn

When
October 24, 3:40 PM CST to 4:18 PM CST
Where
Linn County, 3.64 mi SSW of Hecla to 5.65 mi N of New Boston
Rating
EF2
Path length
28.19 mi
Path width
150 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.883, -93.361

This is a continuation of the tornado that came out of Livingston County. The tornado continued across the entirety of Linn County. For the most part the tornado impacted mainly rural areas of the county, but the tornado did brush by the south side of Purdin, Missouri, causing EF-2 damage to residences near Highway 5. The tornado was well reported by chasers as it approached the northeast corner of Linn County. The tornado was reported dissipated as the storm crossed into Macon and Adair Counties. This was corroborated on the survey with the last damage point in the far northeast corner of Linn County.

Tornado, Pettis

When
October 24, 3:54 PM CST to 3:55 PM CST
Where
Pettis County, 2.44 mi S of Sedalia to 2.41 mi SSE of Sedalia
Rating
EF0
Path length
0.47 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
38.665, -93.223

Corn swirls were found by NWS survey crew just east of Highway 65, south of Sedalia.

Tornado, Pettis

When
October 24, 3:59 PM CST to 4:00 PM CST
Where
Pettis County, 0.34 mi SSE of Sedalia Arpt to 1.35 mi E of Sedalia Arpt
Rating
EF0
Path length
1.22 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
38.695, -93.178

A storm chaser reported a funnel cloud, with some debris being lifted off the surface, indicating a truncated tornado just east of Sedalia. The tornado only lasted a minute and other than leaf-litter caused little to no damage.

Thunderstorm Wind, Pettis

When
October 24, 4:01 PM CST to 4:04 PM CST
Where
Pettis County, 1.78 mi NNW of Smithton
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.702, -93.118

Tree and minor roof damage just north of Highway 50 between Sedalia and Smithton was consistent with RFD location and behavior, and was not associated with nearby tornadoes.

Thunderstorm Wind, Pettis

When
October 24, 9:57 PM CST to 10:00 PM CST
Where
Pettis County, 1.14 mi SW of Sedalia Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.688, -93.195

Tree damage just south of Highway 50 near Sedalia was consistent with RFD location and behavior, and was not associated with nearby tornadoes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990005, 990006, 991487, 991537, 991536, 991488, 991489, 991490, 991502, 991506, 991508, 991510, 991509.